Cureus · Nov 11, 2025

Diverticular Stricture and Hepatic Abscess Formation During Tirzepatide Therapy for Obesity

By Taylor B, Farley-Hills E, Yang W et al.

Tirzepatide, a dual glucose-dependent insulinotropic polypeptide (GIP)/glucagon-like peptide-1 (GLP-1) receptor agonist, is increasingly used worldwide for weight loss and glycaemic control but is associated with gastrointestinal side effects. We hereby present a case of a complicated diverticulitis with hepatic abscesses in a patient with pre-existing asymptomatic diverticular disease on tirzepatide. The patient, a 53-year-old man, developed severe sepsis and multi-organ dysfunction following rapid 25 kg weight loss. Imaging revealed sigmoid stricture, obstructive diverticulitis, and liver abscesses. Proposed mechanisms include reduced colonic motility, altered bile flow, and microbiota changes induced by tirzepatide, exacerbating diverticular disease and promoting bacterial translocation. This case highlights the need for clinical vigilance in patients with known or incidental diverticular disease receiving GLP-1 based therapies. Further research is warranted to assess whether routine monitoring should be implemented in this potentially high-risk subgroup.

doi.org/10.7759/cureus.96564Open accessPubMed 41393655Interventions

AgingResearch.News